Subtherapeutic Heparin: As Stories Multiply, Concerns Mount
Reports are widespread about operators having trouble reaching adequate ACTs, but the FDA has not yet confirmed a problem.
Anecdotal reports of subtherapeutic heparin have kept many cardiologists across the world on edge over the past couple of months, although no regulatory authority has yet confirmed a specific problem.
Purity concerns with unfractionated heparin—the mostly generic anticoagulant used in a wide range of cardiac surgeries and interventional procedures, as well as outside of cardiology—are nothing new. In 2008, contaminated heparin from China was identified as the cause of more than 150 adverse events, including dozens of deaths.
In August, Sunil Rao, MD (Duke Clinical Research Institute, Durham, NC), began noticing irregularities with his unfractionated heparin supply—specifically difficulty in achieving the optimal activated clotting time (ACT) necessary to safely complete a variety of procedures without increasing the dose. “The process of manufacturing heparin is not a very elegant process by any means, which is why there is tremendous variability from lot to lot,” he told TCTMD at the time, referring to the fact that heparin is primarily manufactured from pigs. “This degree of variability, though, really seems unusual.”
He tweeted about it and got an onslaught of international responses.
David Kandzari, MD (Piedmont Heart Institute, Atlanta, GA), who joined in on the Twitter conversation saying he had seen inconsistencies with heparin potency for months, told TCTMD that the issue was “so commonplace in our cath lab that we jokingly [ask] whether we got the 'good heparin' today or the 'bad heparin.’” He believes the issue is more of a “nuisance in dosing” than one of safety.
“Ultimately we achieve the therapeutic levels—it's simply that it takes, in unpredictable instances, a much greater dosage of heparin than one might be expecting from standard weight-based dosing regimens,” Kandzari explained. “It has emphasized the need for confirming the degree of anticoagulation after the heparin dose but before beginning the interventional procedure, which is not always a common practice.”
Also responding to the Twitter conversation, Sameer Gupta, MD (Metro Hospital & Heart Institute, New Delhi, India), said he had seen inconsistencies in the heparin supply in India for some time. He told TCTMD that because of his institution’s protocol and cath lab schedule, he does not consistently check a patient’s ACT before beginning a procedure, but rather 5 to 10 minutes after, once the ACT machine registers. At that point, he will give a second bolus of heparin plus potentially glycoprotein IIb/IIIa inhibitors to bring the patient into therapeutic range. “I know there's no data for it, but at that point intraprocedurally, what else do you do?”
“In the cath lab, sometimes it feels like there's this time-distortion effect,” Brahmajee K. Nallamothu, MD (University of Michigan, Ann Arbor), told TCTMD. “Every second seems like a minute, and when you're waiting for repeated ACT after you give a few doses of heparin, it's a little bit more frustrating because you want to proceed with the intervention. . . . It just seemed like there was a little bit more stability to the dosing [before].”
On Twitter, Nallamothu claimed to have seen “quite a bit of variability” between the heparin at the two hospitals where he works and acknowledged a level of discomfort when the dose rises above 12,000 units. “Heparin is not a risk-free drug and it has its own implications too,” Nallamothu said. “You end up pausing a bit and thinking about what are the consequences of giving more and more heparin here. I don't think I've gone past 15,000 units, but sometimes it does take that much. At that point, often we'll just ask to break open a new vial of heparin.”
SCAI Steps In
Earlier this month, the Society for Cardiovascular Angiography and Interventions (SCAI) brought a level of formality to this issue by addressing it in its weekly e-newsletter. Rajesh Swaminathan, MD (Duke University Medical Center, Durham, NC), who chairs the organization’s quality improvement committee, told TCTMD that SCAI has been following reports of heparin inconsistencies for a few months and is now working with the US Food and Drug Administration to work toward first confirming any specific problem.
But when contacted by TCTMD, the FDA was unable to confirm the nature of their current efforts before the publication of this article.
Swaminathan said at this point the problem of heparin variation is likely still ongoing and seems to be widespread across the country with no geographic restrictions. Reports are consistently showing heparin to be weaker—and never stronger—than usual. He also said he is not aware of any direct adverse events as a result of inconsistent heparin at this time.
Craig Beavers, PharmD (University of Kentucky, Lexington), who also serves on the SCAI quality improvement committee, told TCTMD that he’s concerned over the unknown extent of the problem and that “it seems a little too coincidental that all of these different sites and centers that are doing this are having issues.”
SCAI is encouraging anyone who suspects an issue with their heparin to first report it to the FDA’s MedWatch adverse event reporting system and to also save three vials for further testing.
“We have to get some people to pay attention and take the effort to document these things to really know the scope,” Beavers said, adding that he has already sent in heparin samples from his institution to the FDA and is awaiting results. “It's really a call to arms for people if they notice [a problem] to really test it or at least to say, we need to figure this out if it's truly happening, because it could have potential patient safety implications.”
As of now, the American College of Cardiology (ACC) has no specific plan to acknowledge or address any issue with heparin, ACC president Richard Kovacs, MD (Indiana University School of Medicine, Indianapolis), told TCTMD. However, he said “we have long supported the FDA's efforts at monitoring the safety of the drug supply. . . . Everybody who takes care of patients should realize that it is all of our responsibilities to maintain the safety of the drug supply, and so observing an aberration in how a patient responds to a drug is important, and it is our duty to report those through MedWatch.”
Kovacs said he would not recommend any practice changes at this time. “Spontaneous reporting is an important link, but it's probably the weakest link in the chain of monitoring our drug supply,” he said. “But it's an important professional responsibility.”
What to Do Now?
Since the Twitter storm Rao kicked up in August, he said nothing much has changed, except that “we are just using boatloads of heparin.” On average, Rao estimated that he has approximately doubled his heparin dose per case on average since June. And while Rao initially said his institution was making sure their stocks of bivalirudin were in place in case of a need for a second option, they haven’t had a need for it.
He also suspects weak heparin to be at fault for some recent thrombotic issues observed during LAA closure procedures.
Kandzari also confirmed a position of watchful waiting. His institution has taken the step of having a lab nurse take charge of recording heparin dose, body weight, and ACT measurements as part of a new quality review process. “The whole experience has resulted in implementation of a quality review and ongoing surveillance [effort],” he said in an email. “I haven’t seen the results yet, but it should be interesting.”
Both Rao and Kandzari said they have sent off heparin samples for testing and are awaiting further information.
In the interim, Beavers recommends operators pay close attention to what is going on with the ACT in each of their cases. “I don't think there's an immediate need to stop using heparin, but I think if you're using it, to be aware that this issue is potentially out there. Pay attention to your heparin dosing and your heparin monitoring, and if you know there's something variable and you realize you have to give a little bit more heparin, just to be hyper aware of what that is as the numbers change.”
“It comes down to patient safety,” Swaminathan concluded. “We want to make sure that the heparin that we're using is not tainted and is pure and has the right efficacy. We obviously don't want to see adverse events for our patients and that's why it became a big quality issue.”
- Rao, Kandzari, Gupta, Nallamothu, Swaminathan, Beavers, and Kovacs report no relevant conflicts of interest.